Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 25 , ISSUE 8 ( August, 2021 ) > List of Articles

CASE REPORT

Clarithromycin-induced Seizures and Status Epilepticus

Raghavendra Seetharam, Rajesh B Iyer, Javeria Nooraine, Jaychandran Ramachandran

Keywords : Adverse effects, Antibiotics, Clarithromycin, Neurotoxicity, Nonconvulsive status epilepticus

Citation Information : Seetharam R, Iyer RB, Nooraine J, Ramachandran J. Clarithromycin-induced Seizures and Status Epilepticus. Indian J Crit Care Med 2021; 25 (8):945-947.

DOI: 10.5005/jp-journals-10071-23900

License: CC BY-NC 4.0

Published Online: 12-08-2021

Copyright Statement:  Copyright © 2021; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Clarithromycin is a commonly used antibiotic. Neuropsychiatric adverse effects are recognized, but the occurrence of seizures and status epilepticus (SE) has been rarely reported. We report the case of an elderly patient who developed generalized tonic-clonic seizures (GTCS) followed by nonconvulsive status epilepticus (NCSE), 2 days after starting clarithromycin. Other causes of seizures were excluded by magnetic resonance imaging (MRI) of the brain, CSF analysis, and routine laboratory studies, thus establishing the causal role of clarithromycin. Clarithromycin was stopped and parenteral antiepileptic drugs started, which controlled the status. In the elderly, symptoms like delirium, drowsiness, confusion, or seizures can occur due to an underlying systemic disease, brain pathology, or adverse effects of medications, all of which must be correctly differentiated. This case illustrates the occurrence of seizures and SE due to clarithromycin. Awareness about this possibility will help physicians recognize and treat such situations promptly.


PDF Share
  1. Bandettini di Poggio M, Anfosso S, Audenino D, Primavera A. Clarithromycin-induced neurotoxicity in adults. J Clin Neurosci 2011;18(3):313–318. DOI: 10.1016/j.jocn.2010.08.014.
  2. Geiderman JM. Central nervous system disturbances following clarithromycin ingestion. Clin Infect Dis 1999;29(2):464–465. DOI: 10.1086/520248.
  3. Ozsoylar G, Sayin A, Bolay H. Clarithromycin monotherapy-induced delirium. J Antimicrob Chemother 2007;59(2):331. DOI: 10.1093/jac/dkl480.
  4. Vicente de Vera C, García M, Pifarre Teixido R, Barbe F. Delirium induced by clarithromycin in a patient with community-acquired pneumonia. Eur Respir J 2006;28(3):671–672. DOI: 10.1183/09031936.06.00039006.
  5. Shah M, Subhani M, Rizvon K, Mustacchia P. Transient psychotic episode induced by helicobacter pylori triple therapy treatment. Case Rep Gastroenterol 2012;6(2):381–386. DOI: 10.1159/000339713.
  6. Cock HR. Drug-induced status epilepticus. Epilepsy Behav 2015;49:76–82. DOI: 10.1016/j.yebeh.2015.04.034.
  7. Mattappalil A, Mergenhagen KA. Neurotoxicity with antimicrobials in the elderly: a review. Clin Ther 2014;36(11):1489–1511.e4. DOI: 10.1016/j.clinthera.2014.09.020.
  8. Ma TK, Chow KM, Choy AS, Kwan BC, Szeto CC, Li PK. Clinical manifestation of macrolide antibiotic toxicity in CKD and dialysis patients. Clin Kidney J 2014;7(6):507–512. DOI: 10.1093/ckj/sfu098.
  9. Scott PJ, Shao X, Desmond TJ, Hockley BG, Sherman P, Quesada CA, et al. Investigation of proposed activity of clarithromycin at GABAA receptors using [(11)C]Flumazenil PET. ACS Med Chem Lett 2016;7(8):746–750. DOI: 10.1021/acsmedchemlett.5b00435.
  10. Bichler EK, Elder CC, García PS. Clarithromycin increases neuronal excitability in CA3 pyramidal neurons through a reduction in GABAergic signaling. J Neurophysiol 2017;117(1):93–103. DOI: 10.1152/jn.00134.2016.
  11. Shah AS, Eddleston M. Should phenytoin or barbiturates be used as second-line anticonvulsant therapy for toxicological seizures? Clin Toxicol (Phila) 2010;48(8):800–805. DOI: 10.3109/15563650.2010.521506.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.